What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 23, 4:50 AM CST, 5 hours 10 minutes earlier. Its key messages:
- Showers and storms possible today, mainly this afternoon and evening. A few strong to severe storms are possible.
- Hot and humid with a Heat Advisory for eastern/southern MN and western WI.
- Quiet weather on Friday before another warm-up and a return to daily storm chances over the weekend.
Area forecast discussion, Jul 23, 4:50 AM CST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
550 AM CDT Wed Jul 23 2025
.KEY MESSAGES...
- Showers and storms possible today, mainly this afternoon and
evening. A few strong to severe storms are possible.
- Hot and humid with a Heat Advisory for eastern/southern MN and
western WI.
- Quiet weather on Friday before another warm-up and a return to
daily storm chances over the weekend.
&&
.DISCUSSION...
Issued at 259 AM CDT Wed Jul 23 2025
Satellite imagery this morning shows an MCV moving northeast across
northeast Iowa into western Wisconsin which is expected to impact
the eastern counties in our CWA from roughly 6-8am. Meanwhile, there
is a line of weak convection stretching across portions of northern
Minnesota, with satellite showing some cool cloud tops over the
Arrowhead but the line itself remaining somewhat weak. This is
further reinforced by the lack of lightning except within the MCV,
as we remain capped in the lower levels of the atmosphere due to WAA
that proceeded our warm temperatures yesterday. Speaking of which,
another day of hot and humid weather is expected with high
temperatures in the upper 80s to low 90s alongside heat indices
reaching the mid 90s to low 100s, favoring southern and eastern
Minnesota and western Wisconsin. Cooler temperatures in the low 80s
and more comfortable indices are expected in western Minnesota away
from the lower level WAA and where cloud cover is expected to be
more prevalent throughout the day. We once again have will see a
significant amount of instability during the hottest part of the day
with MUCAPE exceeding 3000-4000 J/KG with enough bulk shear of 30-
40kts that any storm that manages to form has the potential to
become severe. Surface level winds will be weak out of the southeast
but veer quickly and strengthen in the mid levels, thus even if we
remain capped any storms that do manage to break the cap should be
able to produce a mesocyclone and maintain strength. Despite the
large CAPE values, PWATS exceeding 2-2.2 inches per RAP forecast
soundings could result in more of a warm core rain process to
overcome the storm dynamics, resulting in a localized flooding
threat as opposed to a severe weather threat. Much like Tuesday,
high resolution guidance fails to come to a consensus in regards to
timing and position of convection throughout the day, with different
resolutions regarding the MCV over Iowa as well as the line moving
through eastern North Dakota all affecting what will happen later
today. The best overall potential for stronger storms should be
where the instability is maximized, which is also where the hottest
temperatures and highest dew points are expected from southern MN to
western WI. Forcing remains an issue as with yesterday, as we rely
on shortwave energy on the northern edge of the ridge as well as
lower mid level WAA which failed to produce a significant round of
storms on Tuesday.
Any storms that manage to survive the evening should begin to form a
linear structure before moving through the region overnight into
Thursday along the cool front with dry conditions to follow for the
rest of Thursday and Friday before further storm chances arrive over
the weekend. Friday looks to be another potential top 10 weather day
with highs in the low to mid 80s under mostly sunny skies with winds
generally under 5mph. Ensemble guidance remains consistent in
building temperatures back into the upper 80s by Saturday and
possible 90s on Sunday before we cool down again by the middle of
next week. Due to the increase in temperatures and humidity, we will
once again be under the influence of airmass type thunderstorm
chances which roughly follow the climatological 30-40% chance for
rain on any given summer's day.
Today's interesting fact is also regarding how this summer has
progressed as far as thunderstorms so far, with MSP Airport over an
inch below normal since January 1st as far as precipitation goes,
meanwhile our office around 25 miles away in Chanhassen is 4 inches
over normal for this year to date. Just goes to show how summer
thunderstorms can behave with steep gradients over short
distances.&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1220 AM CDT Wed Jul 23 2025
Much like the previous discussion, this TAF period is filled
with uncertainty regarding timing and placement of storms due to
an unstable airmass that will be conducive to convective
development IF we end up seeing strong enough forcing. The way
this was handled for the 06z TAF period was generally a prob30
group for -TSRA during the window where potential begins, a
TEMPO to cover the most likely window, followed by another
prob30 for lingering convection afterwards. Guidance has
differed both in location and timing with little consensus due
to the type of airmass it is, thus confidence remains fairly low
overall that the exact timings will play out. Another wrench
thrown in is the potential for convection overnight, primarily
for MSP/RNH/EAU which could impact the placement of boundaries
to fire off further storms later in the period.
KMSP...A short window of -TSRA to start the period, otherwise we
are waiting until approximately 16z before further development
appears probable with the most likely period of TSRA being
21-00z. The issue is this timing window has been bouncing around
depending on which model run you look at with can give or take
two hours on either side. Soundings continue to support
potential for convective development by late morning and
continuing through the afternoon and into the evening/overnight.
/OUTLOOK FOR KMSP/
THU...VFR, chc MVFR/-TSRA. Wind NW 5-10 kts.
FRI...VFR. Wind SE 5 kts.
SAT...VFR. Wind S 5-10 kts.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 545 AM CDT Wed Jul 23 2025
Compared to the 06z TAF, there is marginally better confidence
in the timing and placement of storms throughout the period,
especially as it pertains to the cold front that will sweep from
northwest to southeast across the area from afternoon through
the evening. Ongoing -TSRA will be present near EAU for the
first couple hours of the TAF, with the remainder of locations
waiting until the late morning to early afternoon for discreet
storms popping up ahead of the cold front. Generally, the TEMPO
groups within each TAF are the most confident window where the
front will be passing through based on the overnight guidance,
with the prob30 after the TEMPO being for lingering showers and
weaker storms post FROPA. A few sites have a chance to see -TSRA
before the front arrives, primarily western and northern sites.
CIGS will become near MVFR as clouds increase ahead of the
front, becoming MVFR/IFR as the front passes alongside any
-TSRA. Winds will become light and variable behind the front,
with CIGS remaining near MVFR until the end of or beyond the
period.
KMSP...The HRRR wants to produce a few discreet storms beginning
around 15z through 18z, but keeps them west and north of the
terminal and north of Hennepin County as a whole. This is a
newer feature within the last few runs, so kept it out of the
TAF for now and focused on the more confident time window being
the TEMPO for the cold front.
/OUTLOOK FOR KMSP/
FRI...VFR. Wind SE 5-10kts.
SAT...VFR. Wind S 5-10kts.
SUN...VFR, chc MVFR/-TSRA. Wind S 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory from noon today to 8 PM CDT this evening for
Anoka-Blue Earth-Brown-Carver-Dakota-Faribault-Freeborn-
Goodhue-Hennepin-Le Sueur-Martin-Nicollet-Ramsey-Rice-
Scott-Sibley-Steele-Waseca-Washington-Watonwan.
WI...Heat Advisory from noon today to 8 PM CDT this evening for
Chippewa-Dunn-Eau Claire-Pepin-Pierce-St. Croix.
&&
DISCUSSION...TDH
AVIATION...TDHHazardous weather outlook, Jul 23, 2:17 AM CST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
317 AM CDT Wed Jul 23 2025
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
317 AM CDT Wed Jul 23 2025
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Today and Tonight.
Hot and humid conditions are expected with heat indices in the
upper 90s to low 100s. See Heat Advisory for additional details.
There is a chance of thunderstorms, mainly this afternoon and
evening. Any storms that form have a chance to become strong or
severe.
Additional thunderstorms are expected overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Quiet weather resumes Thursday and Friday, with a warm up towards
the weekend.
Further daily chances for showers and thunderstorms resume on
Saturday and continue into next week.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Jul 23, 7:53 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
853 AM CDT Wed Jul 23 2025
MNZ042-043-049>051-231415-
Morrison MN-Stearns MN-Todd MN-Benton MN-Sherburne MN-
853 AM CDT Wed Jul 23 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT BENTON...SOUTHERN
TODD...SOUTHWESTERN MORRISON...NORTHWESTERN SHERBURNE AND
NORTHEASTERN STEARNS COUNTIES UNTIL 915 AM CDT...
At 853 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 8 miles south of Lake Osakis to near
St. Cloud, or extending from 15 miles southeast of Alexandria to
near St. Cloud, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph, torrential rainfall, and half inch
size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
St. Cloud, Little Falls, Sartell, Sauk Rapids, St. Anthony, Waite
Park, St. Joseph, Sauk Centre, Melrose, Long Prairie,
Collegeville, Foley, Albany, Avon, Royalton, Holdingford, Randall,
Freeport, Upsala and Swanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4583 9514 4589 9514 4616 9464 4594 9418
4565 9377 4544 9419 4565 9472 4577 9514
TIME...MOT...LOC 1352Z 227DEG 33KT 4578 9511 4578 9473 4568 9445
4554 9411
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DunleavySpecial weather statement, Jul 23, 8:26 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
926 AM CDT Wed Jul 23 2025
MNZ044-050-051-231500-
Benton MN-Sherburne MN-Mille Lacs MN-
926 AM CDT Wed Jul 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MILLE LACS...
SOUTHEASTERN BENTON AND NORTH CENTRAL SHERBURNE COUNTIES UNTIL 10 AM
CDT...
At 926 AM CDT, Doppler radar was tracking a strong thunderstorm near
Foley, or 15 miles east of St. Cloud, moving northeast at 30 mph.
HAZARD...Half inch size hail and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Princeton, Milaca, Foley, Foreston, Santiago, Glendorado, Pease,
Oak Park, Ronneby and Princeton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4556 9393 4568 9401 4582 9377 4582 9376
4588 9367 4563 9351 4558 9351 4549 9388
TIME...MOT...LOC 1426Z 244DEG 23KT 4560 9387
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
DunleavySpecial weather statement, Jul 23, 8:42 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
942 AM CDT Wed Jul 23 2025
MNZ049>051-231515-
Stearns MN-Benton MN-Sherburne MN-
942 AM CDT Wed Jul 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BENTON...
NORTHWESTERN SHERBURNE AND EAST CENTRAL STEARNS COUNTIES UNTIL 1015
AM CDT...
At 942 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Albany, or 18 miles west of St. Cloud, moving east at
40 mph.
HAZARD...Wind gusts up to 40 mph, torrential rainfall, and half inch
size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
St. Cloud, Sartell, Sauk Rapids, Waite Park, St. Joseph, Cold
Spring, Collegeville, Albany, Rockville, Richmond, Avon, Farming,
Luxemburg, Pleasant Lake and St Augusta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4544 9463 4562 9461 4566 9405 4543 9406
TIME...MOT...LOC 1441Z 271DEG 35KT 4555 9454
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Dunleavy
Special weather statement, Jul 23, 8:58 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
958 AM CDT Wed Jul 23 2025
MNZ044-045-052-053-231600-
Mille Lacs MN-Isanti MN-Chisago MN-Kanabec MN-
958 AM CDT Wed Jul 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ISANTI...SOUTHERN
KANABEC...SOUTHERN MILLE LACS AND NORTHWESTERN CHISAGO COUNTIES
UNTIL 11 AM CDT...
At 958 AM CDT, Doppler radar was tracking a strong thunderstorm near
Princeton, or 15 miles west of Cambridge, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph, torrential rainfall, and half inch
size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Princeton, Mora, Rush City, Milaca, Brunswick, Foreston, Ogilvie,
Grasston, Quamba, Bock, Stanchfield, Dalbo, Pease, Lewis Lake,
Mora Airport, Grandy, Rum River State Forest, Rush City Airport
and Chengwatana State Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4556 9358 4581 9376 4582 9376 4603 9306
4598 9306 4598 9314 4573 9314 4573 9285
4572 9285 4572 9287 4570 9287 4569 9288
4567 9288 4554 9351 4556 9351
TIME...MOT...LOC 1458Z 242DEG 23KT 4561 9353
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DunleavySpecial weather statement, Jul 23, 9:05 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1005 AM CDT Wed Jul 23 2025
MNZ041-042-231545-
Douglas MN-Todd MN-
1005 AM CDT Wed Jul 23 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DOUGLAS AND
SOUTHWESTERN TODD COUNTIES UNTIL 1045 AM CDT...
At 1005 AM CDT, Doppler radar was tracking a strong thunderstorm
near Lake Osakis, or 8 miles east of Alexandria, moving east at 25
mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Long Prairie, Lake Osakis, Little Sauk, Round Prairie, Belle
River, Nelson and Long Prairie Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4589 9530 4602 9524 4597 9477 4577 9486
4577 9498
TIME...MOT...LOC 1505Z 287DEG 23KT 4594 9520
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 TO 55 MPH
DunleavySpecial weather statement, Jul 23, 9:45 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1045 AM CDT Wed Jul 23 2025
MNZ042-043-049-231615-
Morrison MN-Stearns MN-Todd MN-
1045 AM CDT Wed Jul 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TODD...
SOUTHWESTERN MORRISON AND NORTH CENTRAL STEARNS COUNTIES UNTIL 1115
AM CDT...
At 1045 AM CDT, Doppler radar was tracking a strong thunderstorm
near Grey Eagle, or 25 miles southwest of Little Falls, moving east
at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
St. Anthony, Upsala, Grey Eagle, Round Prairie, Burtrum, Elmdale,
North Shore, Pleasant Beach, St. Rosa, Birch Lakes State Forest
and Long Prairie Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4577 9493 4592 9489 4589 9448 4568 9456
TIME...MOT...LOC 1545Z 284DEG 26KT 4584 9484
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Dunleavy